Alert archive / Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Charleston, WV

May 24, 2017Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at May 24, 2017, 2:23 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 97 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 2:23 PM EDT (18:23 UTC)
Expired
May 24, 2017, 4:00 PM EDT
In force
97 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:23 PM EDTFLASH FLOODClintwood, VASEVERAL ROADS IN AND AROUND CLINTWOOD WERE FLOODED AND CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WGUS51 KRLX 241823
FFWRLX
VAC027-051-242000-
/O.NEW.KRLX.FF.W.0015.170524T1823Z-170524T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
223 PM EDT WED MAY 24 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northern Dickenson County in southwestern Virginia...
  Northwestern Buchanan County in southwestern Virginia...

* Until 400 PM EDT

* At 222 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected. 

* Some locations that will experience flooding include...
  Clintwood, Grundy, Haysi, Breaks Interstate, John Flannagan Lake,
  Big Rock and Clinchco.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

LAT...LON 3718 8252 3723 8249 3727 8235 3728 8234
      3728 8232 3752 8199 3738 8205 3729 8210
      3721 8217 3713 8238 3711 8248

$$

05
2 follow-up statements
489 
WGUS71 KRLX 241931
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
331 PM EDT WED MAY 24 2017

VAC027-051-242000-
/O.CON.KRLX.FF.W.0015.000000T0000Z-170524T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-Buchanan VA-
331 PM EDT WED MAY 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
NORTHERN DICKENSON AND NORTHWESTERN BUCHANAN COUNTIES...

At 328 PM EDT, Doppler radar indicated most of the showers and 
thunderstorms have moved out of the warned area.  However, with 
Flash flooding having been reported around the Dickenson area, this 
warning will continue to expiration at 4 pm. 

Some locations that will experience flooding include...
Clintwood, Grundy, Haysi, Breaks Interstate, John Flannagan Lake, Big
Rock and Clinchco.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

LAT...LON 3718 8252 3723 8249 3727 8235 3728 8234
      3728 8232 3752 8199 3738 8205 3729 8210
      3721 8217 3713 8238 3711 8248

$$

05
068 
WGUS71 KRLX 241958
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
358 PM EDT WED MAY 24 2017

VAC027-051-242007-
/O.EXP.KRLX.FF.W.0015.000000T0000Z-170524T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-Buchanan VA-
358 PM EDT WED MAY 24 2017

...THE FLASH FLOOD WARNING FOR NORTHERN DICKENSON AND NORTHWESTERN
BUCHANAN COUNTIES WILL EXPIRE AT 400 PM EDT...

The heavy rain has ended. Additional flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 3718 8252 3723 8249 3727 8235 3728 8234
      3728 8232 3752 8199 3738 8205 3729 8210
      3721 8217 3713 8238 3711 8248

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:21 PM EDT, 2 minutes earlier.

Area forecast discussion, May 24, 2:21 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
221 PM EDT Wed May 24 2017

.SYNOPSIS...
Upper level low digs into the Tennessee Valley and brings
chances of showers and storms through Thursday evening.
Unsettled again for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM Wednesday...

Upper low continues to dig into the Mid Mississippi Valley with
energy rotating into the CWA in the cyclonic flow. The weak
instability has been overcome enough to get embedded convection
within a stratiform rain shield, making the severe threat
rather tricky given the directional shear profiles. Expecting
more convection to fire in the dry slot in the wake of this
shield where clearing has taken place. Wind and hail threat
exists as well.

Take the POPs down considerably tonight in this drier air after
frontal passage from south to north with the absence of the
heating. As the low continues to rotate into the northeast,
additional embedded waves will be the source of forcing in the
cold pool aloft heading into Thursday. There will also be a low
level jet streak across the southern CWA which will help with
some of the organization of the convection, but just in the
general thunderstorm area from the SPC guidance.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 310 AM Wednesday...

Upper low will be overhead on Thursday with scattered showers
expected. An isolated thunderstorm is not out of the question
with the cold temps aloft, but overall thunder threat is quite
low. Ridging builds into the region by Friday morning and will
briefly dry us out as warmer temperatures return as well.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 345 AM Wednesday...

The pattern is starting to take shape for Memorial Day weekend
and the potential for severe thunderstorms is growing. A
stationary boundary will set up from west to east across the
area and current guidance is indicating several short waves
moving through the zonal flow Saturday and Sunday. Deep
southwesterly return flow from the Gulf of Mexico will bring a
warm and moist airmass into the region.

Both the Euro and GFS indicate a plume of high mid level lapse rates
moving into the area on the zonal westerly flow Saturday afternoon.
BUFkit soundings in the GFS indicate this EML on Saturday with very
high CAPE values on forecast soundings in the order of 2000 to 2500
J/Kg and 700mb to 500mb lapse rates around 8C/km. The uncertainty
lies on timing of a short wave in order to break a decent Cap and
tap into this unstable air. Confidence is still rather low due to
timing disagreement between the models with the arrival of the short
wave. However, I think there is at least enough ingredients in place
that it warrants mention here that a severe outbreak is possible.
Also, instability does weaken by Sunday but strong 0-6 km bulk shear
with the passing of a cold front could produce severe storms as well.

Finally, PWATs will be on the rise this weekend and GEFS
indicates values about 2 standard deviations above normal. With
the potential for thunderstorms and low flash flood guidance
values due to rains today and on Thursday, there will be
potential for flash flooding to occur.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM Wednesday...

Showers and thunderstorms moving into the area. Restrictions in
ceilings in visibilities expected to arrive in the first 6 hours
of the forecast, with some IFR possible in TSRA. Have avoided
TEMPO groups given the large shield of precipitation moving in
as opposed to a more scattered nature of precipitation. Once the
heating ends and the dry slot from the upper level low moves in,
take the visibility restrictions out with enough wind in place
to keep the low levels stirred. Ceilings should come down
however, with some IFR under 1kft after 06Z Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Timing of TSRA or VCTS could vary.
Amendments likely. Post thunderstorm environments later tonight
may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
HTS CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
BKW CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
PKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
CKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L

AFTER 18Z THURSDAY...
Upper level low keeps IFR chances in play through Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MPK/26
NEAR TERM...26
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...26
Hazardous weather outlook, May 24, 12:26 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1226 PM EDT Wed May 24 2017

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>009-013>019-024>029-033-
034-515>520-251630-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
1226 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northern West Virginia, southeast West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon into
tonight. The strongest storms could be capable of producing
damaging winds, large hail and even an isolated tornado. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-076-WVZ010-011-020-030>032-039-040-521>526-251630-
Perry-Morgan-Athens-Washington-Pleasants-Tyler-Doddridge-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1226 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms are possible this afternoon into
tonight. Locally damaging winds and large hail are the main threats.
However, locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 24, 1:37 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
137 PM EDT WED MAY 24 2017

WVZ005-013-024-025-241800-
Lincoln-Logan-Wayne-Mingo-
137 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO...
SOUTHWESTERN LINCOLN...SOUTHEASTERN WAYNE AND NORTHWESTERN LOGAN
COUNTIES...

At 137 PM EDT, a strong thunderstorm was located near Oppy, or 9
miles north of Williamson, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chapmanville, Chief Logan State, Ranger, Gill, Mount Gay-Shamrock,
Chattaroy, Harts, Holden, Mitchell Heights, Verdunville, Myrtle,
Naugatuck, Dingess, Wilsondale, Lenore and Breeden.

This includes Route 119 between mile markers 1 and 18, and between
mile markers 28 and 39.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3787 8241 3788 8242 3818 8220 3801 8196
      3799 8198 3798 8197 3797 8191 3768 8226
      3774 8233 3776 8231 3776 8233 3778 8232
      3777 8233 3782 8238 3781 8240 3783 8240
      3786 8242
TIME...MOT...LOC 1737Z 215DEG 28KT 3782 8230

09
Special weather statement, May 24, 1:43 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
143 PM EDT WED MAY 24 2017

WVZ024-025-241815-
Logan-Mingo-
143 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO AND
SOUTHWESTERN LOGAN COUNTIES...

At 143 PM EDT, a strong thunderstorm was located near Hinch, or 11
miles east of Williamson, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Logan, Man, Delbarton, Mallory, Amherstdale-Robinette, Red Jacket,
Hinch, Holden, Gilbert Creek, Mount Gay-Shamrock, West Logan, Mount
Gay, Chauncey, Hampden, Switzer, Pie, Bruno, Varney,
Amherstdale-Robine and Sarah Ann.

This includes Route 119 between mile markers 23 and 25.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3756 8208 3755 8209 3764 8218 3765 8217
      3765 8219 3767 8221 3795 8193 3777 8173
      3775 8176 3774 8177 3754 8199 3753 8201
      3755 8204 3753 8205
TIME...MOT...LOC 1743Z 215DEG 28KT 3763 8208

09
Special weather statement, May 24, 2:00 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
200 PM EDT WED MAY 24 2017

WVZ013-024>026-241830-
Boone-Lincoln-Logan-Mingo-
200 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MINGO...SOUTH
CENTRAL LINCOLN...NORTHWESTERN LOGAN AND WEST CENTRAL BOONE
COUNTIES...

At 200 PM EDT, a strong thunderstorm was located near Mount
Gay-Shamrock, or 8 miles northwest of Logan, moving northeast at 30
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Madison, Chapmanville, Chief Logan State, Mount Gay-Shamrock,
Spurlockville, Harts, Holden, West Logan, Mitchell Heights,
Verdunville, Turtle Creek, Dingess and Mud.

This includes Route 119 near mile marker 20, and between mile markers
26 and 50.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3779 8211 3793 8226 3819 8200 3801 8177
TIME...MOT...LOC 1800Z 227DEG 28KT 3792 8212

09
Special weather statement, May 24, 2:15 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT WED MAY 24 2017

WVZ013-015-026-241845-
Boone-Kanawha-Lincoln-
215 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...
SOUTHEASTERN LINCOLN AND NORTHWESTERN BOONE COUNTIES...

At 215 PM EDT, a strong thunderstorm was located over Julian, or 8
miles north of Madison, moving northeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Charleston, Madison, Jefferson, South Charleston, St. Albans, Dunbar,
Chesapeake, Marmet, Belle, Alum Creek, Spurlockville, Institute,
Julian, Tornado, Cross Lanes, Danville, Sod, Woodville, Ashford and
Foster.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 98 and 101.
 Interstate 64 in West Virginia between mile markers 49 and 57.
 West Virginia Turnpike between mile markers 88 and 94.
 Route 119 between mile markers 48 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3802 8190 3815 8206 3845 8172 3825 8149
TIME...MOT...LOC 1815Z 227DEG 28KT 3818 8186

09

Nearby

Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.